Thunderstorm Wind, Benton
- When
- July 20, 10:57 PM CST
- Where
- Benton County, 0.53 mi S of Pea Ridge
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.442, -94.120
Strong thunderstorm wind blew down trees on Highway 72.
Thunderstorms developed during the late evening of the 20th across southeastern Kansas, which was north of a stationary frontal boundary. These storms moved southeast across northwestern Arkansas through the early morning hours, and produced large hail up to baseball size and damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed during the late evening of the 20th across southeastern Kansas, which was north of a stationary frontal boundary. These storms moved southeast across northwestern Arkansas through the early morning hours, and produced large hail up to baseball size and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 20, 10:38 PM CST, 19 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1138 PM CDT Fri Jul 20 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated to scattered thunderstorms have the potential to impact
the TAF sites across northeast Oklahoma and western Arkansas overnight.
Otherwise, VFR conditions are expected.
&&
.PREV DISCUSSION... /Issued 837 PM CDT Fri Jul 20 2018/
..UPDATE...
DISCUSSION...
Cold front becoming well defined in surface obs and on radar across
northern Oklahoma and extends from near Buffalo to south of
Stillwater to Sallisaw. Convection continues to struggle across
southeast KS in the vicinity of shortwave and wind max located over
MO. Second area of storms has developed across the High Plains
and now extends as far east as northwest OK. Regional soundings at
00Z continue to show a strong cap represented by a warm, well-
mixed layer from 700-500 mb. Axis of large MUCAPE exists north of
frontal boundary and also is aligned near the gradient of stronger
mid-level flow. Isentropic lift over frontal boundary and cooling
aloft associated with MO shortwave may be enough to erode cap and
allow scattered storms to develop later this evening into early
Saturday from southern KS across northeast OK and northwest AR.
Will maintain current POPs with best chances northeast of a Tulsa
to Mountainburg line.
After a brutally hot day across Green Country, heat index values
are AOB 105F so will allow the excessive heat warning and heat
advisory expire at 9 pm. An update for this will be out shortly,
otherwise current forecast overnight looks good.
PREV DISCUSSION... /Issued 622 PM CDT Fri Jul 20 2018/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are forecast for all area TAF sites through
the valid period. Have used VCTS at the northeast Oklahoma and
northwest Arkansas sites for the potential of isolated to scattered
thunderstorms late this evening into the overnight hours.
PREV DISCUSSION... /Issued 320 PM CDT Fri Jul 20 2018/
DISCUSSION...
The heat and convective potential over the next 24 hours will be
the main concerns for this forecast. Rain/thunder chances with a
front late next week are another item of mention.
The intense heat is on. Low level thermal ridging in advance of a
back door cool front has sent temps soaring across the region.
This boundary is expected to make a southward push tonight and
Saturday across the region. Areas down near the Red River will
remain in the very hot and deeply mixed air and will once again
soar will into triple digit territory. A heat warning will be
issued for the far SE OK counties. Heat advisory criteria will
likely be met in the lower Ark river valley and across portions of
SE OK to the north of the warning area as well. We should be done
with heat headlines for awhile after Saturday.
Radar data detects scattered high based showers and isolated
thunderstorms across SW MO and S KS. The midday SGF sounding still
showed a pretty stout cap, suggesting it may be difficult to get
significant surface based development. The CAM guidance has been
all over the place thru the day. The general idea is that high
based showers and storms will remain possible across NE OK and NW
AR thru tonight on the periphery of the ridge and mid level warm
pool. Will make a final adjustment to the PoPs before leaving for
the day to incorporate the latest trends. Damaging winds would be
the main threat with any sustained storms.
A sustained period of northerly flow aloft, between a developing
trough over the southeast CONUS and the hot ridge over the
southern Rockies, will not favor intense heat and instead will
yield temps that will be closer to average. Humidity should be
less as well with a prevailing northeast wind.
Toward the end of the week, the ECMWF brings a front down into the
region and could be the focus for showers and storms. The GFS is
quite a bit different during this time frame, so will keep PoPs
low for now.
Lacy
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 8 PM CDT Saturday for OKZ072>076.
Excessive Heat Warning from noon to 8 PM CDT Saturday for OKZ049-
053.
AR...Heat Advisory from noon to 8 PM CDT Saturday for ARZ019-020-029.
&&
AVIATION.....10Hazardous Weather Outlook National Weather Service Tulsa OK 919 PM CDT Fri Jul 20 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 919 PM CDT Fri Jul 20 2018 ...Dangerous Heat Continues Saturday... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Far northeast Oklahoma and far northwest Arkansas. ONSET...Late evening. DISCUSSION... Isolated thunderstorms developing across southern Kansas will move southeast into northern Oklahoma and northwest Arkansas late this evening and overnight. Locally damaging wind gusts will be possible with the strongest of these storms. The risk of severe weather will diminish by early morning Saturday as instability weakens. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY and Sunday...Dangerous Heat Potential. MONDAY through Wednesday...No Hazards. THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... A weak cold front will move south through eastern Oklahoma over the weekend gradually bringing an end to the prolonged excessive heat. Heat index values, however, will remain dangerously high across the lower Arkansas River Valley and far southeast Oklahoma Saturday and Sunday before drier and cooler air finally takes over. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 1133 PM CDT FRI JUL 20 2018 OKZ058-210500- Ottawa OK- 1133 PM CDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA COUNTY UNTIL MIDNIGHT CDT... At 1133 PM CDT, a strong thunderstorm was located 3 miles northeast of Baxter Springs, moving southeast at 45 mph. Nickel size hail will be possible with this storm. Locations in or near the path include... Baxter Springs... This includes Interstate 44 between mile markers 320 and 324. LAT...LON 3690 9462 3700 9477 3700 9462 TIME...MOT...LOC 0433Z 318DEG 39KT 3704 9468
The Springfield radar (KSGF), 109 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
19 hail, 5 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down trees on Highway 72.
Strong thunderstorm wind blew down trees and power lines.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind blew down a large tree on Highway 16.
Strong thunderstorm wind gusts were estimated to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773188, 773189, 773190, 773191, 773192, 773194, 773195, 773196, 773197, 773198, 773199, 773200, 773201, 773202, 773204, 773205, 773206, 773207, 773208, 773209, 773211, 773212, 773213, 773214.